Patients who receive eye injections of Avastin may develop silicone “floaters” or “air bubbles” as a result of silicone oil that was left in their eyes from the syringe.
What is the problem?
Avastin is commonly used to fix vision problems, but many patients have suffered permanent vision damage as a result of silicone oil from the syringe mixing with Avastin before it was injected into their eyes.
What is Avastin?
Avastin (bevacizumab) is a cancer treatment that stops the growth of blood vessels that feed tumors. Doctors also use Avastin injections for the unapproved (“off-label”) treatment of eye diseases, such as:
- Macular degeneration
- Retinal vein occlusion
- Diabetic macular edema
- Diabetic retinopathy
Avastin Eye Injections
Avastin is not approved for eye diseases, so doctors must ask special pharmacists (called “compounding pharmacies”) to re-package Avastin into pre-filled syringes that can be injected into the eyes. One problem is that these syringes may not be safe for use in the eyes. Another problem is the syringes may be lubricated with silicone oil.
Silicone “Bubbles” and Avastin Eye Injections
Silicone has a tendency to migrate away from the syringe and mix into the liquid Avastin. This is a serious problem because silicone is sometimes injected into the patient’s eyes with Avastin — leaving silicone “floaters” that look like air bubbles in the eye of the patient.
Avastin Side Effects
The most serious side effects of an Avastin eye injection include:
- Eye infection (endophthalmitis)
- High pressure in the eyes
- Increased intraocular pressure
- Retinal tearing or detachment
- Low pressure in the eye (hypotony)
- Damage to the cornea
- Vision loss
- Other vision problems